South Dakota, 2019

Tornado and Hail in South Dakota, August 15, 2019

August 15, 2019 · NWS ABR · 11 events in 7 counties and zones

Severe thunderstorms produced damaging winds, large hail, along with a damaging tornado during the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms produced damaging winds, large hail, along with a damaging tornado during the afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 15, 11:07 AM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 15, 11:07 AM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
107 PM CDT Thu Aug 15 2019

.DISCUSSION...
Issued at 107 PM CDT Thu Aug 15 2019

Showers and thunderstorms quickly intensified near the central ND/SD
border after 17Z as the shortwave caught up to the surface low/cold
front. Discrete cells look to be the theme for the next couple of
hours with bulk shear of around 30-35kts, before more of a linear
look/wind threat emerges. This is similar to the latest CAM
solutions. At this point, the timing would bring the higher
potential for strong storms to ABR 2100-2230Z, and ATY 2300-0030Z,
before exiting into MN. Any thunderstorm could easily produce a
quick 0.5in or more, with PW values maxing out around 1.6in along
the line of strong storms.

Dry air will quickly push in behind the surface trough, but not dry
enough to diminish the potential for 09-14Z fog across E SD
(Sisseton Hills/ATY areas). Otherwise, the next chance of more
widespread precipitation will hold off until Saturday afternoon
through Sunday night with the 500mb trough digging trough while the
main low pushes across south central Canada. The nearly stacked sfc-
500mb low will drag a cold front across western SD Saturday morning.
This boundary will sink to our southeast shortly after 00Z Sunday.
With instability diminishing pretty quickly over the west, the
chance of thunderstorms was diminished when our chance of moderate
to heavy rain is expected. This will be 00-06Z Sunday. At this point
we're forecasting 0.25-0.50in of liquid, but will will continue to
monitor this time period as thunderstorms could bring more rain to
eastern SD and western MN.

From 12Z Sunday through Thursday, we'll have a couple of period of
slight chance pops. However, nothing is indicating either widespread
of heavy precipitation at this time. The main trend will be a return
of near normal/seasonal temperatures for Monday through Thursday.

A couple systems to deal with at the start of the extended period.
First weak wave moves through Friday night, and has appeared to
weaken in recent model runs. A larger system looks to move through
Saturday into Saturday night. Models are showing a stronger
shortwave along with a surface cold front. Have increased POPs a bit
above NBM. Concerning temperatures, models are still showing a warm
up early next week, with highs back into the 80s across the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1226 PM CDT Thu Aug 15 2019

Starting with VFR ceilings and vis this afternoon, with showers
and thunderstorms quickly developing along the ND/SD border
already at 17Z. Expecting discrete cells early this afternoon to
become more linear, with more of a wind threat as they move closer
to ATY. The highest confidence in thunderstorms is at ABR 21-22Z,
so have added the potential of TS. At this point we expect TS
activity to exit southeast by around 01Z. The concern overnight
into the mid morning hours will be the potential for fog. Added
MVFR ceilings/vis with the mention of fog where it will be most
likely, near ATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

DISCUSSION...KF
AVIATION...KF
Hazardous weather outlook, Aug 15, 1:16 AM MST, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
316 AM CDT Thu Aug 15 2019

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-160830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
316 AM CDT Thu Aug 15 2019 /216 AM MDT Thu Aug 15 2019/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move through the region this afternoon
and evening. Some may be strong to severe, especially across eastern
SD and west central MN, with large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of showers and strong thunderstorms is possible
Saturday into Saturday evening. Heavy rain will also be a concern
with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

In the hours before

Special weather statement, Aug 15, 10:26 AM MST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1126 AM MDT Thu Aug 15 2019

SDZ003-151815-
Corson SD-
1126 AM MDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CORSON COUNTY UNTIL
1215 PM MDT...

At 1126 AM MDT, Doppler radar was tracking a strong thunderstorm over
Watauga, or 29 miles east of Lemmon, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mcintosh, Watauga, Walker and Bullhead.

LAT...LON 4594 10097 4569 10113 4593 10167 4594 10166
TIME...MOT...LOC 1726Z 291DEG 30KT 4593 10154

Dye
Special weather statement, Aug 15, 11:39 AM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
139 PM CDT Thu Aug 15 2019

SDZ004-151915-
Campbell SD-
139 PM CDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 215 PM CDT...

At 138 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pollock, or 20 miles southeast of Fort Yates, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Herreid and Pollock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4594 9996 4576 10005 4587 10038 4589 10039
      4594 10038
TIME...MOT...LOC 1838Z 284DEG 26KT 4590 10030

Dye
Local storm report, Aug 15, 11:49 AM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
149 PM CDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             POLLOCK                 45.90N 100.29W
08/15/2019  E0.25 INCH       CAMPBELL           SD   CO-OP OBSERVER

&&

SRF

The radar

The Rapid City radar (KUDX), 192 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Stanley

When
August 15, 1:47 PM MST
Where
Stanley County, 12 mi SSW of Ft Pierre
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.180, -100.420

Estimated seventy mph winds took the roof off a calving shed.

Thunderstorm Wind, Lyman

When
August 15, 2:52 PM CST
Where
Lyman County, 3.71 mi NW of Mc Clure
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.120, -100.300

Hail, Lyman

When
August 15, 3:20 PM CST
Where
Lyman County, 5.55 mi N of Kennebec
Measured
1.5 in hail
Reported by
Public
Coordinates
43.980, -99.860

Thunderstorm Wind, Day

When
August 15, 3:59 PM CST
Where
Day County, 5.92 mi NE of Crandall
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
45.220, -97.900

Tornado, Marshall

When
August 15, 4:19 PM CST to 4:21 PM CST
Where
Marshall County, 2.06 mi S of Lake City to 2.04 mi SSE of Lake City
Rating
EF0
Path length
0.3 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
45.690, -97.417

A tornado developed over Roy Lake and came onshore on the southeast side of the lake. The tornado flipped over a pontoon, broke several tree branches, and split a couple trees. It then caused minor damage to an outbuilding before producing extensive tree damage on the south side of a golf course. One piece of lawn furniture was found in a tree over 150 yards away from the original location. Large tree branches were also tossed over 60 yards across fairways on the golf course. In addition to the tornado damage, straight line winds tipped over a camper and caused tree damage in other locations in and around the golf course.

Thunderstorm Wind, Clark

When
August 15, 4:35 PM CST
Where
Clark County, 1.47 mi NNW of Elrod
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.900, -97.580

Sixty mph winds were estimated.

Thunderstorm Wind, Marshall

When
August 15, 4:35 PM CST
Where
Marshall County, 3.18 mi SW of Hillhead
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.800, -97.450

Thunderstorm Wind, Clark

When
August 15, 4:41 PM CST
Where
Clark County, 0.98 mi W of Elrod
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.880, -97.590

Thunderstorm Wind, Codington

When
August 15, 5:10 PM CST
Where
Codington County, 0.98 mi W of (Aty)watertown Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.920, -97.170

Sixty mph winds downed several large tree branches.

Thunderstorm Wind, Codington

When
August 15, 5:11 PM CST
Where
Codington County, 0.85 mi SW of Watertown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.890, -97.110

Estimated sixty mph winds downed many large tree branches.

Thunderstorm Wind, Deuel

When
August 15, 5:43 PM CST
Where
Deuel County, 1.47 mi E of Clear Lake
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.750, -96.650

Estimated seventy mph winds flipped a pontoon boat along with downing branches and trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyThe tornado archive for South Dakota, 2019Warnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851903, 851907, 851899, 851908, 851902, 851909, 851910, 851911, 851904, 851905, 851906.